South Dakota, 2013

Flash Flooding and Hail in South Dakota, June 19 to 20, 2013

June 19 to 20, 2013 · NWS ABR · 13 events in 6 counties and zones

Slow moving thunderstorms brought some large hail along with very heavy rains and flash flooding to parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Slow moving thunderstorms brought some large hail along with very heavy rains and flash flooding to parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 7:27 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 19, 7:27 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT WED JUN 19 2013

.UPDATE...
NO MAJOR CHANGES EXPECTED TO THE FORECAST. FORECASTER CONFIDENCE
IS STILL HIGH ENOUGH TO KEEP THUNDERSTORMS IN THE EAST. SUSPECT
DEVELOPING LLJ AND MOIST/UNSTABLE ATMOSPHERE PER ABR EVE RAOB SHOULD
ALLOW FOR SOME STORMS OVERNIGHT. OUT WEST FORECASTER CONFIDENCE IS
LOWER. MID LEVEL HEIGHT RISES AND THERMAL RIDGING MAY HOLD MOST
ACTIVITY AT BAY. WILL CONTINUE TO EVALUATE AS THE EVENING
PROGRESSES. UPDATES ISSUED EARLIER TO BRING POPS DOWN OVER WESTERN
CWA.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
WEAK MID LEVEL WAVE MOVING THROUGH SD AT THIS TIME WITH VORT MAX
AND RIPPLE AT 500MB BEING OBSERVED. AS THIS WAVE CONTINUES TO MOVE
THROUGH THE REGION THROUGH THE EVENING...ISO/SCT SHOWERS AND
STORMS ARE EXPECTED TO DEVELOP. DEWPOINTS HAVE ACTUALLY DROPPED A
BIT INTO THE 50S THIS AFTERNOON AS BETTER MIXING DEVELOPS.
OBSERVED VALUES ARE A BIT UNDER FORECAST VALUES. MLCAPE VALUES
RANGE FROM ABOUT 500 J/KG ACROSS THE EASTERN COUNTIES TO AROUND
1500 J/KG OVER THE WESTERN CWA. ALTHOUGH...THE AREA WHERE THE
HIGHEST CAPE RESIDES THIS AFTERNOON IS IN THE REGION OF WEAK
SUBSIDENCE BEHIND THE MID LEVEL WAVE OVER SD. EXPECTING ANYTHING
THAT DEVELOPS THIS AFTERNOON WILL BE OVER THE EASTERN CWA IN
BETTER ASCENT AREA...BUT WILL HAVE TO DESTABILIZE JUST A BIT MORE.
CONVECTIVE MODE EXPECTED TO BE PULSE-TYPE DUE TO THE LACK OF
SHEAR TO SUSTAIN ANY ORGANIZED UPDRAFTS. ANY STRONGER CORES ARE
CAPABLE OF PRODUCING HEAVY RAIN OR SMALL HAIL. HI RES MODELS
INDICATING THIS WITH SCT ACTIVITY DEVELOPING OVER THE NEXT FEW
HOURS...WITH PERHAPS A BETTER CONSOLIDATION LATER THIS EVENING AS
THE LOW LEVEL JET STRENGTHENS.

REST OF THE SHORT TERM LOOKS ACTIVE WITH PRETTY GOOD CHANCES FOR
SEVERE WEATHER. BY THURSDAY AFTERNOON MLCAPE INCREASES TO OVER
2000 J/KG ACROSS THE EASTERN CWA WITH BETTER SHEAR VALUES THAN
WHAT IS OVER THE REGION TODAY. 0-6KM SHEAR INCREASES TO OVER 40
KNOTS BY 00Z FRIDAY. MODELS DO INDICATE THERE COULD BE SOME LEFT
OVER CLOUDINESS OR SHOWERS DURING THE DAY SO WILL HAVE TO SEE IF
THIS COMES INTO PLAY FOR AFTERNOON DESTABILIZATION. FRIDAY
AFTERNOON AND EVENING LOOKING IMPRESSIVE FOR SEVERE WEATHER AS
WELL. WARM FRONT SHARPENS UP JUST TO THE SOUTH OF THE REGION AND
MODELS WOULD SUGGEST THE CWA IS ON THE EDGE OF THE CAP. MLCAPE AND
SHEAR EVEN MORE IMPRESSIVE ON FRIDAY COMPARED TO THURSDAY AFTERNOON.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE LONG TERM IS SHOWING MORE OF A SUMMER PATTERN WITH
WARM AND MOIST AIR ALONG WITH GOOD INSTABILITY THROUGH MUCH OF
THE PERIOD. TO BEGIN THE PERIOD...SATURDAY AND SATURDAY NIGHT LOOK
TO BE THE MOST INTERESTING DEPENDING ON HOW ALL THINGS COME
TOGETHER. THE MODELS SHOW A STRONG UPPER LEVEL WAVE KICKING ACROSS
THE NORTHERN PLAINS AND INTO SOUTHERN CANADA THROUGH SUNDAY NIGHT.
THE MODELS SHOW DIFFERENCES IN TRACKING AND TIMING WITH THIS
SYSTEM ALONG WITH THE SURFACE FEATURES. ON SATURDAY...A SURFACE
LOW PRESSURE AREA WILL BE TO OUR SOUTH WITH A WARM FRONT EXTENDING
NORTHEAST INTO EASTERN SD. EVERYTHING LOOKS GOOD FOR A GOOD
CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT ALONG WITH
SEVERE WEATHER POSSIBILITIES. DEEP LAYER SHEAR...MOISTURE...
INSTABILITY...A LOW LEVEL FOCUS MECHANISM ALONG WITH BROAD SCALE
UPPER LEVEL LIFT WILL ALL BE IN PLACE ON SATURDAY AND SATURDAY
NIGHT. THE INHIBITING FACTOR MAY BE WARM MID LEVEL TEMPERATURES
AND WHERE THESE SETUP. NONETHELESS...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP AND LIFT NORTHWARD. AS THE SURFACE LOW
PRESSURE AREA MOVES NORTH AND A COOL FRONT/DRYLINE PUSHES IN
BEHIND THROUGH SUNDAY. THIS MAY ALSO BE A FOCUS FOR MORE
CONVECTION INTO SUNDAY EVENING.

THE ACTIVE PATTERN CONTINUES THROUGH THE MIDDLE OF THE WEEK AS NEW
LARGE SCALE TROUGHING DEVELOPS OFF THE WEST COAST AND INLAND. THIS
WILL SEND OFF SEVERAL SHORT WAVE TROUGHS THROUGH WEDNESDAY
BRINGING SEVERAL CHANCES OF SHOWERS AND STORMS. THE MODELS SHOW
THE NEXT SIGNIFICANT SHORT WAVE TO COME ACROSS THE REGION MONDAY
AFTERNOON THROUGH TUESDAY AFTERNOON. TEMPERATURES THROUGH THE
PERIOD WILL BE MOSTLY IN THE 80S AND LOWER 90S WITH LOWS IN THE
60S.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A FEW THUNDERSTORMS ARE EXPECTED TO POP UP ACROSS THE REGION THIS
EVENING AND OVERNIGHT. FIRST IN THE EAST AROUND KABR/KATY...AND
THEN LATER AROUND KPIR/KMBG. OTHERWISE VFR CONDITIONS ARE EXPECTED
UNTIL TOWARD MORNING. AT THAT TIME SOME MODEL DATA INDICATES THE
POTENTIAL FOR MVFR CIGS SPREADING ACROSS THE REGION. FORECASTER
CONFIDENCE ONLY MEDIUM ON THAT PROGNOSTICATION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 3:07 AM CST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT WED JUN 19 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
407 AM CDT WED JUN 19 2013 /307 AM MDT WED JUN 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...INITIALLY
DEVELOPING ACROSS SOUTH CENTRAL SOUTH DAKOTA AND MOVING NORTHEAST.
THERE MAY BE ISOLATED STRONG STORMS THIS AFTERNOON. ANOTHER ROUND
OF STRONG STORMS IS EXPECTED TO DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED PATTERN CONTINUES THROUGH THIS WEEK...WITH SEVERAL
CHANCES FOR THUNDERSTORMS TO DEVELOP. SEVERE STORMS ARE POSSIBLE
ON THURSDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

SERR

In the hours before

Special weather statement, Jun 19, 9:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1035 PM CDT WED JUN 19 2013

SDZ006-010-200415-
BROWN-EDMUNDS-
1035 PM CDT WED JUN 19 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS
AND WESTERN BROWN COUNTIES UNTIL 1115 PM CDT...

AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WARNER...OR 9 MILES
SOUTHWEST OF ABERDEEN...MOVING NORTHEAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE ABERDEEN...RICHMOND LAKE REC
AREA AND WESTPORT.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Jun 19, 9:49 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 PM CDT WED JUN 19 2013

SDZ008-021-200430-
GRANT-ROBERTS-
1049 PM CDT WED JUN 19 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN GRANT
AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 1130 PM CDT...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARVIN...OR 12 MILES WEST OF MILBANK...
MOVING NORTHEAST AT 10 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE CORONA AND WILMOT.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Aberdeen radar (KABR), 18 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 flash flood. Local standard time, as filed.

Hail, Brown

When
June 19, 9:55 PM CST
Where
Brown County, 1.69 mi NE of Richmond
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.540, -98.610

Hail, Roberts

When
June 19, 11:00 PM CST
Where
Roberts County, 1.38 mi S of Wilmot
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -96.870

Quarter hail with winds over 50 mph caused major damage to a bean field along with damaging the siding of the house.

Hail, Roberts

When
June 19, 11:14 PM CST
Where
Roberts County, 0.84 mi NE of Wilmot
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.410, -96.860

Flash Flood, Roberts

When
June 19, 11:36 PM CST to June 20, 3:00 AM CST
Where
Roberts County, 0.93 mi NNE of Wilmot to 0.46 mi NE of Wilmot
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.413, -96.864

Several roads in Wilmot had water running over them for several hours.

Hail, Roberts

When
June 19, 11:40 PM CST
Where
Roberts County, 2.81 mi N of Wilmot
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -96.860

Wind driven hail caused major crop damage.

Flash Flood, Grant

When
June 20, 12:30 AM CST to 3:30 AM CST
Where
Grant County, 4.52 mi NE of Marvin to 4.39 mi NE of Marvin
Cause
Heavy Rain
Reported by
Public
Coordinates
45.320, -96.860

Over three inches of rain caused water to go over a part of Highway 123 south of Wilmot.

Hail, Day

When
June 20, 5:15 AM CST
Where
Day County, 5.71 mi ENE of Pierpont
Measured
1 in hail
Reported by
Public
Coordinates
45.530, -97.720

Hail, Day

When
June 20, 5:30 AM CST
Where
Day County, 0.97 mi E of Bristol
Measured
1.5 in hail
Reported by
Public
Coordinates
45.350, -97.750

Hail, Day

When
June 20, 5:50 AM CST
Where
Day County, 2.53 mi SW of Holmquist
Measured
1 in hail
Reported by
Public
Coordinates
45.300, -97.680

Hail, Day

When
June 20, 6:20 AM CST
Where
Day County, 5.06 mi ESE of Webster Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.260, -97.420

Flash Flood, Marshall

When
June 20, 8:00 AM CST to 11:00 AM CST
Where
Marshall County, 0.63 mi WSW of Veblen to 0.32 mi SW of Veblen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.866, -97.292

Heavy rain of three to four inches brought many flooded roads in and around Veblen.

Flash Flood, Marshall

When
June 20, 9:47 AM CST to 12:00 PM CST
Where
Marshall County, 3.18 mi NE of Hillhead to 3.38 mi WSW of Veblen
Cause
Heavy Rain
Reported by
Public
Coordinates
45.860, -97.350

The road west of Veblen had water flowing over it with one section covered up to 100 feet.

Hail, Campbell

When
June 20, 7:40 PM CST
Where
Campbell County, 1.18 mi SW of Pollock
Measured
1 in hail
Reported by
Public
Coordinates
45.890, -100.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462438, 462439, 462440, 462431, 462441, 462435, 462442, 462443, 462444, 462445, 462436, 462437, 462446.